FDA Adds Heart Risk Warning for Popular Z-Pak Antibiotics
An antibiotic, Azithromycin or as its marketed Zithromax and Z-Pak, which is used to treat common infections may carry serious heart risks, according to a new warning from the U.S. Food and Drug Administration on Tuesday.
The antibiotic is typically given for infections such as strep throat, bronchitis, pneumonia and sinus infections. Zithromax can cause abnormal changes in the electrical activity of the heart, the FDA said in a statement. The FDA warns that the it can cause changes in the electrical activity of the heart which may lead to a fatal irregular heart rhythm.
The highest risk is for elderly people, and anyone with an abnormally low heart rate, low levels of magnesium or potassium, or anyone already taking drugs for abnormal heart rhythms, according to the statement. The FDA said it will start adding a warning label to all Zithromax packaging to warn patients of the potential risks. They have also sent out notifications to doctors to be aware of the risks.
"Health care professionals should consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events," the FDA said in a statement.
A Vanderbilt University study released in May 2012 showed an increase in sudden cardiac deaths among patients taking the drug, compared to those patients taking amoxicillin, ciprofloxacin or no treatment at all.
Researchers analyzed health records and data from millions of prescriptions for several antibiotics given to about 540,000 Tennessee Medicaid patients from 1992 to 2006. The highest risks were in Zithromax patients with existing heart problems.
The results suggested there would be 47 extra heart-related deaths per 1 million courses of treatment with Zithromax, compared with another antibiotic, amoxicillin. A usual treatment course for Zithromax is about five days, versus around 10 days for amoxicillin and other antibiotics.
The FDA warned in the statement that anyone taking Zithromax who experiences an irregular heartbeat, shortness of breath, dizziness or fainting, should contact their doctor immediately.